News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: antidepressant after bypass


 bypasser - Thu Oct 15, 2009 11:50 pm

My husband was prescibed Citalopran a few months after his heart attack and bypass surgery. I looked it up on-line and it says do not take if you've had a recent heart attack.... A cardiologist prescribed it ...Is this something He should not be taking
 John Kenyon, CNA - Thu Oct 29, 2009 12:17 am

User avatar Hello -- First, the list of medications your husband is currently taking is mind-boggling, so I am assuming his heart attack was fairly serious. Hopefully over time this list can be thinned out, as adding yet another (citalopram) is only going to make keeping track more difficult. Now then, one of the warnings in the literature for the drug in question suggests informing the doctor who prescribes it if one has had a recent heart attack. The reasoning behind this isn't at all clear, but duly noted. However, since the cardiologist was the one who prescribed it, he knows the heart attack (and surgery) took place and how long it's been, what stage of recovery your husband is in, and also (most importantly) that not only is depression very common after bypass surgery, but that depression significantly increases the risk of cardiac complications after heart attack and/or heart surgery, so has weighed the risk vs. benefit of prescribing this drug and I believe has made a safe and wise decision. Your husband may well be suffering post-event depression, and this really needs to be managed so he can continue to improve without setbacks.

Hope ths helps explain this. Good luck to you both and please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here